Alert archive / Colorado / Severe Thunderstorm Warnings in 2024
Severe Thunderstorm Warning 192, NWS Denver/Boulder, CO
NWS Denver/Boulder, CO issued this severe thunderstorm warning at Jul 20, 2024, 2:55 PM MDT for Phillips County, Sedgwick County, Colorado. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 20, 2024, 2:55 PM MDT (20:55 UTC)
- Expired
- Jul 20, 2024, 3:30 PM MDT
- In force
- 35 min
- Issued by
- NWS Denver/Boulder, CO
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
Counties Phillips County, CO, Sedgwick County, CO
The radar
The Goodland radar (KGLD), 162 km from the middle of the area, began a volume at 20:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 20, 2:40 PM MDT, 15 minutes earlier. Its key messages:
- Isolated to scattered afternoon showers and storms this afternoon. An additional round of storms possible overnight tonight.
- Cooler on Sunday, with continued rain chances.
- Gradual warming trend next week with drier conditions.
Area forecast discussion, Jul 20, 2:40 PM MDT, 15 minutes before
Area Forecast Discussion National Weather Service Denver/Boulder CO 240 PM MDT Sat Jul 20 2024 .KEY MESSAGES... - Isolated to scattered afternoon showers and storms this afternoon. An additional round of storms possible overnight tonight. - Cooler on Sunday, with continued rain chances. - Gradual warming trend next week with drier conditions. && .SHORT TERM /Through Sunday/... Issued at 220 PM MDT Sat Jul 20 2024 Satellite and radar this afternoon show a few weak storms across the forecast area, mainly over the northeastern plains. No significant updates to the forecast through this evening with additional storms likely developing across the Front Range mountains/foothills over the next few hours. As we get into tonight and tomorrow's forecast, confidence decreases pretty quickly. Guidance has slowly warmed up to the idea of a cluster of showers and embedded thunderstorms late this evening/early tonight. This appears to be linked to the convection currently developing across central Wyoming. We maintained at least chance PoPs through the overnight. If you're a fan of rain across the I-25 corridor, it will be worth watching short term model trends to see if models come into better agreement. From there, there's a few more "ifs" to discuss. If we do get overnight rain... that may lead to some Sunday morning stratus. If we get morning stratus... that likely limits our daytime heating and subsequent afternoon destabilization... leading to less coverage of showers/storms during the day Sunday. On the other hand, a sunny start to Sunday would favor better instability and widespread showers and storms by late morning or early afternoon. As a whole, confidence of rain at any given hour is pretty low... but the pattern favors a good chance (>70% from the GEFS/ECME) of a wetting rainfall (>0.10") across the Front Range and adjacent plains by Sunday evening. Stay tuned! && .LONG TERM /Sunday night through Saturday/... Issued at 240 PM MDT Sat Jul 20 2024 The CWA looks to stay in relatively weak northerly flow aloft with high amplitude upper ridging to our west and northwest and upper troughing east of Colorado Sunday night through Tuesday night. The synoptic scale energy is expected to be weak downward motion to neutral through the five periods. The boundary level wind and surface pressure fields keep fairly normal diurnal surface wind patterns for the CWA. The precipitable water and boundary layer dew point fields show drying on Monday from Sunday; then more drying on Tuesday. CAPE is limited through the periods. As far as convective chances go, forecast soundings and QPF fields show the the best chances of measurable rainfall over the high country for late day Monday and only "isolated" coverage for the plains. Chances decrease further on Tuesday with less moisture availability and less instability. Heavy rain chances are marginal at best on Monday, decreasing further on Tuesday. For temperatures, Monday's highs warm up a bit from Sunday's readings but they still look to be below seasonal normals across the forecast area. On Tuesday, readings climb a bit higher but temperatures still look a tad below seasonal normals. For the later days, Wednesday through Saturday, the upper ridge to our west pushes eastward into and across Colorado through Friday night. By Saturday, some weak troughing gets into Colorado. Drying, subsidence and warming will be the rule into Friday. Rainfall chances get better again on Saturday along with some minor cooling. && .AVIATION /18Z TAFS through 18Z Sunday/... Issued at 1130 AM MDT Sat Jul 20 2024 Low confidence TAF forecast through Sunday afternoon. Generally less coverage of TS this afternoon compared to the past couple of days, with the best chance of seeing a storm at BJC. Decided to keep the PROB30 as long as possible until models get a better grasp. Can't rule out an outflow boundary or two for APA/DEN but don't have a good sense of timing. Guidance also hints at another organized push of convection later tonight - generally after around 06z - but there is little consistency with this. Left a long running VCSH overnight and may need to refine more from there. If the overnight showers pan out, there may also be some low stratus issues tomorrow morning. Another round of afternoon showers and storms is likely Sunday, beginning near 18z. The overall coverage of storms is going to be dependent on what happens tonight (how much instability is left for tomorrow?)... so will again leave the typical VCTS/PROB30s for now and re-evaluate later. && .HYDROLOGY... Issued at 220 PM MDT Sat Jul 20 2024 Despite relatively high chances for precipitation, the burn area flash flooding threat remains limited. Thunderstorms this afternoon will be widely scattered and may pose a brief heavy rain threat, but storm motions near 15-20kt will push storms off the burn areas quickly. Additional showers and storms are possible tonight but most guidance keeps these over the plains. Cooler temperatures tomorrow will likely limit instability and keep storms weak enough to avoid widespread issues. Storm motions should generally be slower tomorrow and if a strong storm or two manages to develop it could produce enough rainfall for isolated issues. A warming and drying trend is expected next week, with no significant hydrological concerns. && .BOU WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...Hiris LONG TERM....RJK AVIATION.....Hiris HYDROLOGY....Hiris
Hazardous weather outlook, Jul 20, 10:47 AM MDT, 4 hours 8 minutes before
Hazardous Weather Outlook National Weather Service Denver/Boulder CO 1047 AM MDT Sat Jul 20 2024 COZ030>051-211700- Jackson County Below 9000 Feet- West Jackson and West Grand Counties Above 9000 Feet- Grand and Summit Counties Below 9000 Feet- South and East Jackson/Larimer/North and Northeast Grand/ Northwest Boulder Counties Above 9000 Feet- South and Southeast Grand/West Central and Southwest Boulder/ Gilpin/Clear Creek/Summit/North and West Park Counties Above 9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet- Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear Creek/Northeast Park Counties Below 9000 Feet- Central and Southeast Park County- Larimer County Below 6000 Feet/Northwest Weld County- Boulder And Jefferson Counties Below 6000 Feet/West Broomfield County- North Douglas County Below 6000 Feet/Denver/West Adams and Arapahoe Counties/East Broomfield County- Elbert/Central and East Douglas Counties Above 6000 Feet- Northeast Weld County-Central and South Weld County-Morgan County- Central and East Adams and Arapahoe Counties- North and Northeast Elbert County Below 6000 Feet/North Lincoln County- Southeast Elbert County Below 6000 Feet/South Lincoln County- Logan County-Washington County-Sedgwick County-Phillips County- 1047 AM MDT Sat Jul 20 2024 This hazardous weather outlook is for northeast and north central Colorado. .DAY ONE...Today and Tonight Scattered showers and thunderstorms are expected this afternoon and evening across the region. A few of the stronger storms could produce small hail, gusty winds, and briefly heavy rainfall. A limited threat exists for flash flooding over the burn scars. Chances for showers and a few thunderstorms will continue through the overnight hours. .DAYS TWO THROUGH SEVEN...Sunday through Friday Scattered showers and thunderstorms are expected Sunday with a limited threat of burn area flash flooding. For next week, the scattered late day showers and thunderstorms are forecast mainly for the high country, with no or just a few storms out on the plains through the week. The limited threat of burn area flash flooding still exists on Monday, but not for the rest of the week. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected, but any reports of large hail or gusty winds will be appreciated.
The office that day
Everything else NWS Denver/Boulder, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 19, 6:00 PM MDT | Special Weather Statement | BOU | Lincoln | 45 min |
| Jul 19, 6:25 PM MDT | Severe Thunderstorm Warning | BOU | Lincoln | 50 min |
| Jul 19, 6:51 PM MDT | Special Weather Statement | BOU | Morgan, Weld | 39 min |
| Jul 19, 6:53 PM MDT | Severe Thunderstorm Warning | BOU | Lincoln | 52 min |
| Jul 19, 7:35 PM MDT | Severe Thunderstorm Warning | BOU | Phillips | 40 min |
| Jul 19, 8:14 PM MDT | Special Weather Statement | BOU | Logan | 31 min |
| Jul 19, 9:01 PM MDT | Special Weather Statement | BOU | Yuma | 29 min |
| Jul 20, 2:40 PM MDT | Severe Thunderstorm Warning | BOU | Washington | 35 min |
| Jul 20, 3:12 PM MDT | Severe Thunderstorm Warning | BOU | Washington | 33 min |
| Jul 20, 3:47 PM MDT | Severe Thunderstorm Warning | BOU | Phillips | 11 min |
| Jul 20, 3:56 PM MDT | Severe Thunderstorm Warning | BOU | Logan | 34 min |
| Jul 20, 4:12 PM MDT | Severe Thunderstorm Warning | BOU | Weld | 33 min |
| Jul 20, 4:54 PM MDT | Severe Thunderstorm Warning | BOU | Morgan | 36 min |
| Jul 20, 5:03 PM MDT | Special Weather Statement | BOU | Washington | 27 min |
| Jul 20, 5:29 PM MDT | Severe Thunderstorm Warning | BOU | Morgan | 31 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 2024Every severe thunderstorm warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.